Regularity issues for local minimizers of the Mumford & Shah energy in 2D

Matteo Focardi


We review some issues about the regularity theory of local minimizers of the Mumford & Shah energy in the 2-dimensional case. In particular, we stress upon some recent results obtained in collaboration with Camillo De Lellis (Universität Zurich). On one hand, we deal with basic regularity, more precisely we survey on an elementary proof of the equivalence between the weak and strong formulation of the problem established in [16]. On the other hand, we discuss ne regularity properties by outlining an higher integrability result for the density of the volume part proved in [17]. The latter, in turn, implies an estimate on the Hausdor dimension of the singular set of minimizers according to the results in [2] (see also [18]).


Mumford & Shah variational model; local minimizers; density lower bound; higher integrability of the approximate gradient regularity of the singular set

Full Text:

PDF (English)


G. Alberti, G. Bouchitte & G. Dal Maso. The calibration method for the Mumford-Shah functional and free-discontinuity problems. Calc. Var. Partial Dierential Equations, 16 (2003) 299-333.

L. Ambrosio, N. Fusco, & J.E. Hutchinson. Higher integrability of the gradient and dimension of the singular set for minimisers of the Mumford-Shah functional. Calc. Var. Partial Dierential

Equations, 16 (2003) 187-215.

L. Ambrosio, N. Fusco & D. Pallara. Partial regularity of free discontinuity sets. II, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 24 (1997), 39{62.

L. Ambrosio, N. Fusco & D. Pallara. Functions of bounded variation and free discontinuity problems, in the Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, 2000.

A. Bonnet. On the regularity of edges in image segmentation. Ann. Inst. H. Poincare Analyse Non Lineaire, 13 (1996) 485-528.

A. Bonnet & G. David. Cracktip is a global Mumford-Shah minimizer. Asterisque No. 274 (2001), vi+259.

D. Bucur & S. Luckhaus. Monotonicity formula and regularity for general free discontinuity problems. Preprint, 2012.

M. Carriero & A. Leaci. Existence theorem for a Dirichlet problem with free discontinuity set. Nonlinear Anal., 15 (1990) 661-677.

G. Dal Maso, J.M. Morel & S. Solimini. A variational method in image segmentation: existence and approximation results. Acta Math., 168 (1992) 89-151.

G. David. C1-arcs for minimizers of the Mumford-Shah functional. SIAM J. Appl. Math., 56 (1996) 783-888.

G. David. Singular sets of minimizers for the Mumford-Shah functional. Progress in Mathematics, 233. Birkhauser Verlag, Basel, 2005. xiv+581 pp. ISBN: 978-3-7643-7182-1; 3-7643 7182-X

G. David & J.C. Leger. Monotonicity and separation for the Mumford-Shah problem. Ann. Inst. H. Poincare Anal. Non Lineaire, 19 (2002) 631{682.

E. De Giorgi. Free discontinuity problems in calculus of variations. Frontiers in Pure and Applied Mathemathics, 55-62, North Holland, Amsterdam, 1991.

E. De Giorgi & L. Ambrosio. Un nuovo funzionale del calcolo delle variazioni Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. 82 (1988), 199{210.

E. De Giorgi, M. Carriero & A. Leaci. Existence theorem for a minimum problem with free discontinuity set. Arch. Ration. Mech. Anal., 108 (1989) 195{218.

C. De Lellis & M. Focardi. Density lower bound estimates for local minimizers of the 2d Mumford Shah energy. To appear on Manuscripta Math., 2012.

C. De Lellis & M. Focardi. Higher integrability of the gradient for minimizers of the 2d Mumford-Shah energy. To appear on J. Math. Pures et Applique, 2012.

C. De Lellis, M. Focardi & B. Runi. In preparation.

M. Focardi, M.S. Gelli & M. Ponsiglione. Fracture mechanics in perforated domains: a variational model for brittle porous media, Math. Models Methods Appl. Sci. 19 (2009) 2065{2100.

M. Giaquinta & G. Modica. Regularity results for some classes of higher order nonlineare elliptic systems. J. Reine Angew. Math., 311/312 (1979) 145{169.

F. Maddalena & S. Solimini. Blow-up techniques and regularity near the boundary for free discontinuity problems. Advanced Nonlinear Studies, 1 (2) (2001).

U. Massari & I. Tamanini. Regularity properties of optimal segmentations. J. fur Reine Angew. Math. 420 (1991) 61{84}.

M.G. Mora. The calibration method for free-discontinuity problems on small domains. Ph.D. Thesis, SISSA, 2001.

M. Morini. Free-discontinuity problems: calibration and approximation of solutions. Ph.D. Thesis, SISSA, 2001.

D. Mumford & J. Shah, Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math., 42 (1989) 577-685.

DOI: 10.6092/issn.2240-2829/3416


  • There are currently no refbacks.

Copyright (c) 2012 Matteo Focardi

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 Unported License.